Practice Lesson of the Week

Digoxin specific antibody fragments (Digibind) in digoxin toxicity

BMJ 2009; 339 doi: (Published 03 September 2009) Cite this as: BMJ 2009;339:b2884
  1. Dorothy Ip, specialist registrar in acute medicine,
  2. Hafiz Syed, specialist registrar in geriatric medicine,
  3. Maurice Cohen, consultant physician in geriatric medicine
  1. 1North Middlesex Hospital, London N18 1QX
  1. Correspondence to: D Ip dorothyip{at}
  • Accepted 3 November 2008

Digoxin levels may be falsely raised after administration of digoxin specific antibody fragments

Digoxin levels are requested in patients who present with symptoms of digoxin toxicity. Digoxin specific antibody fragments are indicated but can falsely raise digoxin level. The administration of a further dose of should be guided by the patient’s symptoms rather than the digoxin level.

Case report

A 78 year old woman was admitted with acute renal impairment and syncope after a lower respiratory tract infection and poor hydration. Her complex medical history included chronic atrial fibrillation, hypertension, congestive cardiac failure, and curative right hemicolectomy for caecal carcinoma. Regular medications included amlodipine, lisinopril, furosemide, spironolactone, digoxin, warfarin, lansoprazole, and quinine sulphate.

On admission, she was hypotensive and bradycardic. Apart from a painful left ankle, other systems were normal on examination. Initial blood tests showed a normocytic anaemia, hyponatraemia, hyperkalaemia, acute on chronic renal failure, …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to to receive unlimited access to all content on for 14 days.
Sign up for a free trial